Nine out of 10 Americans consume some type of caffeine on a daily basis. Beverages that contain caffeine are among the most popular behavior-altering drug or beverage available without prescription. Within an hour the affects of caffeine include a wide-eyed alert feeling, more energy and a drive toward productivity. It is no wonder so many people rely on daily doses of caffeine to battle fatigue and ill dispositions.
When is caffeine use considered to be too much? There are certain circumstances that call for reducing the amount of caffeine you consumer. Study after study suggests moderate caffeine intake is not likely to cause harm, however, too much can affect your health, and too much caffeine can be different for each individual. Heavy daily caffeine consumption is defined as more than 500 to 600 mg. a day, or about four to seven cups of coffee. Think about your daily caffeine habits and review the following. If any of these physical symptoms apply, you may need to cut back on your caffeine consumption.
If you have caffeine sensitivity just small amounts may cause unwanted physical symptoms such as anxiety, restlessness and irritability. The more sensitive you are to caffeine, the less you need to consume on a daily basis.
Each person’s caffeine sensitivity may depend on many factors that include:
Additional Factors that May Influence how your Body Reacts to Caffeine:
Chronically losing sleep due to the consumption of too much caffeine results in sleep deprivation. Sleep loss accumulates. Nightly decreases can add up and eventually start to disturb your daytime functioning. Sleep deprivation can cause impaired memory, mood swings, lack of concentration and poor performance at work or school. If you determine the cause of your sleep deprivation is too much caffeine, you need to cut back on the amount of caffeine you consume.
Some antibiotics such as Cipro and Noroxin can increase the length of time caffeine remains in your body and cause unwanted physical symptoms.
Theophylline used to open up bronchial airways sometimes has caffeine-like effects. Theophylline use along with caffeinated foods and beverages may increase the concentration of theophylline in your blood. Physical symptoms such as nausea, vomiting and heart palpitations may result.
The herbal dietary supplement of ephedra increases risk of heart attack, stroke, seizures and death. Ephedra combined with caffeine is even more risky. The Food and Drug Administration has banned ephedra in the marketplace because of the health concerns. The ban only applies to dietary supplements and not herbal teas that may contain the herb.
Your doctor or pharmacist is the best source to tell you whether or not caffeine might affect your prescription drugs.
Tips on How to Reduce Caffeine Consumption:
For most adults, caffeine is a part of daily life and most often does not pose a health problem.
Source: Mayo Foundation for Medical Education and Research (2007)
Disclaimer: *This article is not meant to diagnose, treat or cure any kind of a health problem. These statements have not been evaluated by the Food and Drug Administration. Always consult with your health care provider about any kind of a health problem and especially before beginning any kind of an exercise routine.
This article is FREE to publish with the resource box. Article written 3-2007.
Author: Connie Limon, Trilogy Field Representative. Visit http://nutritionandhealthhub.com and sign up for a weekly nutrition and health tip. The article collection is available as FREE reprints for your newsletters, websites or blog. Visit http://www.healthylife27.com to purchase an array of superior quality, safe and effective products inspired by nature, informed by science and created to improve the health of people, pets and the planet.